Alert archive / Utah / Red Flag Warnings in 2021

Red Flag Warning 23, NWS Grand Junction, CO

May 21, 2021Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this red flag warning at May 21, 2021, 9:04 PM MDT for Grand County, San Juan County, Utah. It took effect at May 22, 2021, 12:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2021, 9:04 PM MDT (03:04 UTC)
In effect from
May 22, 2021, 12:00 PM MDT
Expired
May 22, 2021, 2:13 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS85 KGJT 220304
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
904 PM MDT Fri May 21 2021

UTZ490-491-221200-
/O.UPG.KGJT.FW.A.0020.210522T1800Z-210523T0300Z/
/O.NEW.KGJT.FW.W.0023.210522T1800Z-210523T0400Z/
Colorado River Basin-Southeast Utah-
904 PM MDT Fri May 21 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 490 AND 491...

* AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River 
  Basin and Fire Weather Zone 491 Southeast Utah.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
633 
WWUS85 KGJT 220909
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
309 AM MDT Sat May 22 2021

UTZ490-491-222200-
/O.CON.KGJT.FW.W.0023.210522T1800Z-210523T0400Z/
Colorado River Basin-Southeast Utah-
309 AM MDT Sat May 22 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONES 490 AND 491...

* AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River 
  Basin and Fire Weather Zone 491 Southeast Utah.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
743 
WWUS85 KGJT 222013
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
213 PM MDT Sat May 22 2021

UTZ490-491-222115-
/O.CAN.KGJT.FW.W.0023.000000T0000Z-210523T0400Z/
Colorado River Basin-Southeast Utah-
213 PM MDT Sat May 22 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 490 AND 491...

The National Weather Service in Grand Junction has cancelled the
Red Flag Warning.

Clouds and showers have resulted in rising humidities across the
area. Therefore, the Red Flag Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 21, 5:44 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 5:44 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
544 PM MDT Fri May 21 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 338 PM MDT Fri May 21 2021

A deep trough of low pressure continued to circulate over the
Great Basin this afternoon. A plume of moisture ahead of the
system fueled numerous showers throughout the day with lightning
firing over the past few hours. This system has brought persistent
steady rain to the southwest Corner of Colorado with significant
snowfall above 10,000 feet in the San Juan Mountains. Based on
reports and images from the high passes, a Winter Weather Advisory
was put in place for the San Juan Mountains through midnight
tonight. Though clouds have limited deep mixing, several ASOS and
MesoWest sites have recorded non-thunderstorm wind gusts between
45 and 50 mph and therefore, will keep Wind Advisories going into
the evening. Though some clearing was occurring over southeast
Utah, models indicated its unlikely that relative humidity will
hit critical levels except for spots inland of Lake Powell.
Consequently, the Red Flag Warning for southeast Utah was
cancelled.

Shower activity is expected to decrease tonight as the moisture
plume shifts east of the Continental Divide according to model
consensus. Before that happens, the moisture feed will continue to
generate widespread precipitation over the San Juan Mountains this
evening bringing an additional 2 to 4 inches of snow to the high
passes before midnight, with locally higher amounts above the
treeline. NBM appeared too bullish with drying so tilted PoP
forecast toward the the percentile which really hits the southern
mountains. Though winds won't diminish completely tonight, they
should weaken below advisory criteria by 9 PM MDT.

On Saturday, a lobe of vorticity rotates through the base of the
trough and begins to lift east-northeastward toward the Four
Corners. Jet divergence combined with weak mid-level forcing ahead
of this feature will bring another round of fairly widespread
shower and thunderstorm activity to the region. Windy conditions
are likely, but guidance falls a bit short of advisory criteria,
so will hold off additional wind highlights with this package.
Less moisture than today, so additional snowfall in the higher
elevations of the southern mountains is unlikely to have
significant impacts on the high passes. The vort lobe lifts
northeast over the area on Saturday night, so expect precipitation
to last well into the night for all but southeast Utah.

Temperatures will be milder tomorrow afternoon in response to
morning sunshine despite colder overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 338 PM MDT Fri May 21 2021

The large trough that has affected western Colorado and eastern
Utah over the past several days will begin to lift northward on
Sunday into Monday. Expect fast southerly to southwesterly flow on
Sunday afternoon with possible critical fire weather conditions
over southwestern Colorado. Farther north, isolated showers and
thunderstorms are likely in northeast Utah and northwest Colorado
under the dome of cooler air aloft associate with the departing
low pressure system. By Monday, this low will be well north into
the far northern plains with dry westerly flow resuming over much
of the western slope. Forecast models begin to diverge by Tuesday
into Wednesday with the ECMWF showing a deeper trough punching
through the central Rockies, and the GFS keeping the wave more
flat and weak. This would impact wind speed and precipitation
chances on both days, with the euro favoring more potential Red
Flag conditions to the south and precip near the Wyoming border,
and the GFS a bit weaker on both accounts. Further degradation in
model consistency exists by Thursday, with the ECMWF showing a
sharp departing trough in opposition to the GFS, which indicates
broad troughing over the entire west and quite a bit of fast, dry
flow over eastern Utah and western Colorado. Overall, temperatures
through the long term will remain at or slightly above average.
Precipitation chances look to be focused in the north and mainly
in the Tuesday-Wednesday timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM MDT Fri May 21 2021

Wind will remain a concern over the next 24 hours along with
scattered showers and thunderstorms. Southerly gusts of 25 to 35
mph will be common through sunset then as surface winds decouple
from winds aloft...LLWS will be present during the overnight
hours. Stronger...but less predictable gusts will also be possible
near thunderstorms. For now the TAF keep VFR prevailing the next
24 hours with temporary MVFR to ILS conditions this evening.
There could be some MVFR or lower conditions develop overnight
depending on where the heavier rainfall occurs and amount of
clearing. For now not to confident to place in TAFs but will
monitor radar and satellite trends.

&&

.FIRE WEATHER...
Issued at 338 PM MDT Fri May 21 2021

Though drier air will begin to filter in late this afternoon,
moisture levels across southeast Utah are unlikely to fall below
critical levels except for isolated areas close inland from Lake
Powell. Though gusty south winds will continue, have cancelled
the Red Flag Warning for southeast Utah for this afternoon and
evening. However, drying and warmer temperatures in store Saturday
for southeast Utah and models indicated the potential for critical
fire weather conditions. Therefore, have issued a Fire Weather
Watch for the area effective from noon to 9 PM Saturday evening.
Wind and low relative humidity will continue to plague the long
term forecast through early and mid next week as fast southwesterly
flow remains in place. Fire weather conditions will continue to
be near critical each day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001.

     Winter Weather Advisory until midnight MDT tonight for COZ019.

UT...Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ490-491.

     Wind Advisory until 9 PM MDT this evening for UTZ022-024-027>029.

&&

SHORT TERM...NL
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...NL/MAC
Hazardous weather outlook, May 21, 4:50 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
450 AM MDT Fri May 21 2021

COZ001>014-017>023-UTZ022>025-027>029-221100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MDT Fri May 21 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds expected across the entire forecast area today.
Gusts of 40 mph expected over lower elevation valleys. Red Flag
Warnings have been issued for southeaster Utah, and wind
advisories for portions of eastern Utah and northwestern Colorado.
Rain, and at the highest elevations snow, expected for the higher
terrain, with the San Juans favored.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are expected to return for the
weekend and into next week. Mostly dry, warm, and breezy
conditions are expected to prevail into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 21, 6:19 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
619 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
05/21/2021  M48 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&
Local storm report, May 21, 6:25 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 SW OXFORD             37.14N 107.76W
05/21/2021  M1.06 INCH       LA PLATA           CO   ASOS

            18 HOUR RAINFALL AT THE DURANGO LA PLATA
            COUNTY AIRPORT.

&&
Local storm report, May 21, 6:40 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST 3 NNW HOTCHKISS         38.85N 107.74W
05/21/2021  M54 MPH          DELTA              CO   MESONET

            MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.

&&
Local storm report, May 21, 6:41 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
641 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 2 S CAMEO               39.13N 108.32W
05/21/2021  M51 MPH          MESA               CO   MESONET

            MESONET STATION CO097 070E044 PALISADE.

&&
Local storm report, May 21, 6:42 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
642 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 8 SE LA SAL JCT ARPT    38.22N 109.28W
05/21/2021  M50 MPH          SAN JUAN           UT   MESONET

            MESONET STATION BIVU1 BIG INDIAN VALLEY.

&&
Local storm report, May 21, 7:01 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
05/21/2021  M53 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:03 PM MDTWind AdvisoryGJTGrand117 min
May 21, 9:03 PM MDTWind AdvisoryGJTSan Juan26 hr

Nearby

Red Flag Warnings in Utah, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.